Alert archive / Florida / Areal Flood Warnings in 2011

Areal Flood Warning 2, NWS Miami, FL

October 31, 2011Miami-Dade County, Florida

NWS Miami, FL issued this areal flood warning at Oct 31, 2011, 8:59 AM EDT for Miami-Dade County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2011, 8:59 AM EDT (12:59 UTC)
Expired
Oct 31, 2011, 12:00 PM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WGUS42 KMFL 311259
FLWMFL

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
859 AM EDT MON OCT 31 2011

FLC086-311600-
/O.NEW.KMFL.FA.W.0002.111031T1259Z-111031T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
859 AM EDT MON OCT 31 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS IN...
EAST CENTRAL AND SOUTHERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
THIS INCLUDES THE CITIES OF...SOUTH MIAMI...MIAMI BEACH...MIAMI...  
KEY BISCAYNE...KENDALL...CORAL GABLES...PINECREST...PALMETTO 
BAY...CUTLER BAY...

* UNTIL NOON EDT

* AT 853 AM EDT...LAW ENFORCEMENT AND LOCAL MEDIA CONTINUE TO REPORT 
SIGNIFICANT FLOODING OF MANY STREETS IN EASTERN AND SOUTHERN 
MIAMI-DADE COUNTY, PRIMARILY IN THE CORAL GABLES, DOWNTOWN MIAMI AND 
MIAMI BEACH AREAS. SOME OF THIS FLOODING IS ALSO THREATENING HOMES 
AND BUILDINGS. ALTHOUGH RAIN HAS TEMPORARILY STOPPED OVER THE AREA, 
WATER WILL BE SLOW TO RECEDE AND ANY ADDITIONAL RAIN LATER THIS 
MORNING WILL AGGRAVATE FLOODING.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
ALL PERSONS SHOULD CONTINUE TO CLOSELY MONITOR WATER LEVELS AND 
WEATHER CONDITIONS THROUGHOUT THE MORNING AND TAKE ANY NECESSARY 
PRECAUTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DON'T DROWN!

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU
ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

&&

LAT...LON 2567 8015 2566 8016 2568 8018 2574 8017
      2574 8020 2572 8024 2564 8026 2561 8030
      2554 8031 2555 8040 2576 8032 2585 8017
      2576 8018 2575 8016 2584 8014 2586 8015
      2588 8012

$$

MOLLEDA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this areal flood warning went out at Oct 31, 7:39 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 31, 7:39 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
739 AM EDT MON OCT 31 2011

.AVIATION...MVFR/IFR CIGS WILL CONTINUE ACROSS S FL BEHIND A WEAK
COLD FRONT BECOMING NEARLY STATIONARY OVER THE FAR SOUTHERN PORTION
OF THE PENINSULA. MOST CONVECTION HAS MOVED OFFSHORE IN THE ATLANTIC
BUT INCREASING NE FLOW BEHIND THE FRONT WILL AID IN CONVERGENCE
ALONG THE E CST AND ENHANCE SHRA ACTIVITY LATER IN THE DAY.
CONDITIONS AT KAPF WILL BE IFR CIGS EARLY ON WITH IMPROVING
CONDITIONS AFTER 17Z. MOST SHRA ACTIVITY WILL BE CONFINED TO THE
E CST AND ONLY PLACED VCSH IN THE KAPF FOR THIS REASON. KOB

&&

.PREV DISCUSSION... /ISSUED 354 AM EDT MON OCT 31 2011/

SHORT TERM...TODAY THROUGH TUESDAY...FRONTAL BOUNDARY SHOULD
CONTINUE TO LIFT SLOWLY NORTH ACROSS THE LOCAL AREA TODAY IN
RESPONSE TO A SHORT WAVE TROUGH MOVING EAST ACROSS THE GREAT
LAKES. GOOD UPPER LEVEL DIV SHOULD HELP ENHANCE CONVECTIVE
ACTIVITY ALONG THIS BOUNDARY TODAY. CURRENT RADAR OBS SHOW A LONG
OUTFLOW BOUNDARY MOVING NORTH FROM THE KEY INTO SOUTHERN PORTIONS
OF SOUTH FLORIDA. WL EXPECT THIS BOUNDARY TO ALSO HELP FIRING UP
ADDITIONAL SHOWERS/STORMS ACROSS ALREADY SATURATED AREAS ACROSS
MIAMI-DADE AND BROWARD COUNTIES. WL KEEP LIKELY POPS FOR ERN AREAS
OF SOUTH FLORIDA WITH A HIGH CHANCE OF SHOWERS INTERIOR/SOUTHWEST.
A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE AFOREMENTIONED
COUNTIES.

THE FRONTAL BOUNDARY SHOULD MOVE NORTH OF THE AREA BY TONIGHT...HOWEVER
THE SHORT WAVE SHOULD INDUCE THE DEVELOPMENT OF SFC LOW PRESSURE
ALONG THE BOUNDARY OVER THE ATLANTIC FORCING THE FRONT BACK SOUTH
ACROSS SOUTH FLORIDA AS THE LOW MOVES RAPIDLY NORTHEAST. WL KEEP
LOW SCT POPS MAINLY OVER EXTREME SOUTH FLORIDA TONIGHT AS THE FRONT
MOVES THROUGH. BY TUE THE FRONT SHOULD MOVE SOUTH OF THE AREA WITH
DRIER AND COOLER CONDITIONS FOLLOWING.

LONG TERM...WEDNESDAY THROUGH SUNDAY...WE FINALLY ENTER INTO A
DRIER PERIOD AS A DEEP LAYER RIDGE BUILDS FROM THE GULF OF MEXICO
NORTHWARD. THERE MAY BE A FEW MID LATITUDE DISTURBANCES MOVING
EASTWARD WITH A WEAK FRONT MOVING ACROSS THE LOCAL AREA SOMETIME
FRIDAY NIGHT OR SATURDAY MORNING BUT NO SIGNIFICANT IMPACT IS
EXPECTED OVER THE LOCAL AREA.

MARINE...SFC WINDS OVER THE SOUTHERN ATLANTIC AND GULF OF MEXICO WATERS
COULD BEGIN TO SLACKEN TODAY AS THE FRONTAL BOUNDARY MOVES NORTH
AND THE PRESSURE GRADIENT RELAXES. SFC WINDS ARE EXPECTED TO SHIFT
TO THE NORTH AND ONCE AGAIN INCREASE TO ADVISORY CRITERIA TUESDAY
AS THE FRONT MOVES BACK SOUTH ACROSS THE LOCAL WATERS.

FIRE WEATHER...NO PROBLEMS EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  73  81  69 / 60 20 10 -
FORT LAUDERDALE  84  73  83  73 / 60 20 10 -
MIAMI            84  72  83  71 / 60 30 20 -
NAPLES           85  68  85  64 / 50 10 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL NOON EDT TODAY FOR COASTAL BROWARD-COASTAL
     MIAMI DADE-FAR SOUTH MIAMI DADE-INLAND BROWARD-INLAND MIAMI
     DADE-METRO BROWARD-METRO MIAMI DADE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING
     FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS.

     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
     FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...59/RM
Hazardous weather outlook, Oct 31, 4:16 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
416 AM EDT MON OCT 31 2011

FLZ063-066>075-168-172>174-312330-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
416 AM EDT MON OCT 31 2011

...FLOOD WATCH BROWARD AND MIAMI-DADE COUNTIES THROUGH NOON...
...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: A FLOOD WATCH IS IN EFFECT FOR BROWARD AND MIAMI-DADE
COUNTIES THROUGH NOON. ANOTHER ROUND OF HEAVY RAIN IS POSSIBLE,
WHICH COULD CONTINUE TO FLOOD AREAS ALREADY INUNDATED ESPECIALLY
ACROSS EAST CENTRAL MIAMI-DADE AND NORTHEAST BROWARD COUNTIES
WHERE FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS MORNING. THE
GROUND IS SATURATED AND WATER LEVELS ARE ELEVATED IN CANALS AS
WELL AS IN LOW LYING AREAS, SO ADDITIONAL HEAVY RAINFALL COULD
QUICKLY LEAD TO ADDITIONAL FLOODING PROBLEMS.

THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE TODAY, ESPECIALLY
ALONG THE ATLANTIC COAST AND ADJACENT WATERS. THE PRIMARY THREAT
FROM THE STRONGEST STORMS WILL BE TORRENTIAL RAINS ALONG WITH
OCCASIONAL LIGHTNING STRIKES AND GUSTY WINDS.

WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40
MPH TODAY.

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE
PALM BEACH COAST WITH A MODERATE RISK ALONG THE BROWARD AND
MIAMI-DADE COUNTY COAST.

WAVES: SEAS OF 6 TO 8 FEET ARE FORECAST OVER THE ATLANTIC WATERS,
HIGHEST OFF THE PALM BEACH COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEAS OF LEAST 7 FEET ARE POSSIBLE IN THE ATLANTIC WATERS THROUGH
MID WEEK, DUE TO A TIGHTENING PRESSURE GRADIENT OVER SOUTH
FLORIDA. THIS WILL ALSO LEAD TO AN INCREASE IN THE RISK OF RIP
CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL, FLOODING AND
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Oct 31, 3:38 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
338 AM EDT MON OCT 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     FLOOD            FORT LAUDERDALE         26.12N 80.15W
10/31/2011                   BROWARD            FL   EMERGENCY MNGR

            BROWARD COUNTY EMERGENCY MANAGEMENT OFFICE REPORTS
            NUMEROUS FLOODED HOMES AND BUSINESSES IN THE CITY OF FORT
            LAUDERDALE. THEY ARE OPENING UP SHELTERS.

&&

GREGORIA
Local storm report, Oct 31, 3:48 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
348 AM EDT MON OCT 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HEAVY RAIN       OAKLAND PARK            26.17N 80.14W
10/31/2011  M6.11 INCH       BROWARD            FL   MESONET

            A SOUTH FLORIDA WATER MANAGEMENT RAIN GUAGE RECORDED 6.11
            INCHES OF RAIN IN OAKLAND PARK. ALTHOUGH THIS TOTAL IS
            SINCE 7 AM SUNDAY, MOST OF THIS RAIN OCCURRED IN THE PAST
            TWO HOURS.

&&

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:02 PM EDTSpecial Marine WarningMFL43 min
Oct 30, 8:13 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Oct 30, 8:14 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Oct 30, 8:26 PM EDTTornado WarningMFLMiami-Dade34 min
Oct 30, 8:44 PM EDTSpecial Marine WarningMFL46 min
Oct 30, 8:55 PM EDTTornado WarningMFLMiami-Dade23 min
Oct 30, 9:31 PM EDTSpecial Marine WarningMFL44 min
Oct 30, 10:12 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Oct 30, 10:31 PM EDTFlash Flood WarningMFLMiami-Dade6 hr
Oct 31, 12:07 AM EDTAreal Flood AdvisoryMFLBroward4 hr
Oct 31, 1:27 AM EDTFlash Flood WarningMFLBroward3 hr
Oct 31, 1:47 AM EDTSpecial Marine WarningMFL58 min
Oct 31, 2:26 AM EDTFlash Flood WarningMFLBroward3 hr
Oct 31, 4:21 AM EDTFlash Flood WarningMFLMiami-Dade5 hr
Oct 31, 4:29 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach4 days
Oct 31, 4:31 AM EDTFlash Flood WarningMFLBroward5 hr
Oct 31, 8:32 AM EDTSpecial Marine WarningMFL28 min
Oct 31, 9:06 AM EDTAreal Flood WarningMFLBroward3 hr
Oct 31, 12:01 PM EDTFlash Flood WarningMFLMiami-Dade5 hr
Oct 31, 12:16 PM EDTFlash Flood WarningMFLBroward6 hr
Oct 31, 1:35 PM EDTSpecial Weather StatementMFLBroward40 min
Oct 31, 2:08 PM EDTSpecial Weather StatementMFLBroward52 min
Oct 31, 2:54 PM EDTAreal Flood AdvisoryMFLBroward111 min
Oct 31, 4:55 PM EDTFlash Flood WarningMFLMiami-Dade4 hr
Oct 31, 5:50 PM EDTAreal Flood WarningMFLBroward18 hr
Oct 31, 6:48 PM EDTAreal Flood WarningMFLMiami-Dade18 hr

Nearby

Areal Flood Warnings in Florida, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.